Massachusetts, 2003

High Wind in Massachusetts, November 13 to 14, 2003

November 13 to 14, 2003 · NWS ALY · 2 events in 2 counties and zones

A low pressure area deepened as it tracked east across the Great Lakes region into the the Saint Lawrence Valley on November 13. A steep pressure gradient, between this storm and high pressure building across the Ohio Valley, brought the second high wind event of the fall season to the Berkshires.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure area deepened as it tracked east across the Great Lakes region into the the Saint Lawrence Valley on November 13. A steep pressure gradient, between this storm and high pressure building across the Ohio Valley, brought the second high wind event of the fall season to the Berkshires. Trees were reported down in the towns of Lanesborough and Otis during the evening of November 13. At nearly the same time, a wind gust was clocked to 63 mph at the Pittsfield Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 13, 7:35 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 13, 7:35 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
735 PM EST THU NOV 13 2003

.DISC...WILL DOWNGRADE THE HIGH WIND WARNING TO A WIND ADVISORY
FOR ALL ZONES THIS EVENING AND OVERNIGHT...AS WINDS HAVE DROPPED
BELOW WARNING CRITERIA...BUT WILL REMAIN STRONG AND GUSTY OVER
NIGHT. HAVE MADE A FEW MINOR ADJUSTMENTS TO LOW TEMPS OVERNIGHT.

.ALY...WIND ADVISORY THIS EVENING AND OVERNIGHT FOR THE ENTIRE AREA.

*******************  PREV DISCUSSION FOLLOWS ********************

WILL CONTINUE WITH HIGH WIND WARNING TONIGHT FOR THE ENTIRE
AREA. RECEIVED REPORTS FROM VARIOUS PLACES RECEIVING WIND READINGS
IN EXCESS OF 50 MPH.  REPORTS OF ROOF DAMAGE IN COHOES...TREES DOWN
ACROSS AMSTERDAM AND AMSTERDAM WITH WIRES DOWN. SEE LSRALY FOR
FURTHER DETAILS.  LATEST RADAR PIC SHOWING PRECIP ACROSS THE MOHAWK
VALLEY AND THE ADIRONDACKS. GFS STILL SHOWING GOOD VORT MAX BAND
THAT WILL HELP ENHANCE THE SNOW THIS EVENING. BEST AREA FOR SNOW
WILL BE ACROSS THE ADIRONDACKS AND THE MOHAWK VALLEY.  WILL GO WITH
CATEGORICAL POPS ACROSS THE ADIRONDACKS...MOHAWK VALLEY AND THE
SCHOHARIE VALLEY.  LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE NORTH
AND EAST THE NEXT 24 HOURS.  GRADIENT WILL STAY PACKED TONIGHT AND
WINDS WILL CONTINUE TO BE STRONG THROUGH THE OVERNIGHT HOURS.

FRIDAY...WILL STILL BE WINDY BUT NOT AS WINDY AS TODAY AS THE GRAD
WILL CONTINUE WITH SNOW ACROSS THE ADIRONDACKS AND THE MOHAWK VALLEY
AND CHANCE ELSEWHERE.  WILL PULL PRECIP OUT OF GRIDS FOR WEEKEND AS
WE ARE BETWEEN SYSTEMS.  NEXT CHANCE OF PRECIP WILL BE ON TUESDAY
NIGHT WITH THE NEXT SYSTEM.

.AVIATION DISCUSSION...STRONG WIND THREAT WILL CONTINUE WITH GUSTS
REACHING 50 KTS IN PLACES.  HIGH WIND WARNING CONTINUES.  STRONGEST
WINDS LIKELY 21Z-03Z.  FLOW WILL SHIFT FROM WEST TO SOUTHWEST TO
WEST TO NORTHWEST.  GENERALLY VFR CONDITIONS HUDSON VALLEY EAST AT
MIDDAY.  PRECIPITATION MORE WIDESPREAD TO THE WEST WITH MVFR/IFR
CONDITIONS.  AS FLOW TURNS MORE WEST NORTHWEST AND SECONDARY TROUGH
MOVES THROUGH.... MVFR TO LOCALLY IFR CONDITIONS WILL BECOME MORE
WIDESPREAD LATE THIS AFTERNOON AND EARLY THIS EVENING.

.HYDROLOGICAL DISCUSSION...NO HYDRO PROBLEMS ANTICIPATED THE NEXT 24
HOURS AS PRECIP WILL BE MINIMAL AND OF FROZEN TYPE.

.ALY...HIGH WIND WIND WARNING TODAY AND TONIGHT FOR THE ENTIRE AREA.
Hazardous weather outlook, Nov 13, 4:10 AM EST, 17 hours 12 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A WIND WARNING HAS BEEN ISSUED FOR THE ENTIRE COUNTY
WARNING AREA TODAY AND TONIGHT. WEST WINDS ARE EXPECTED TO REACH
OVER 40 MPH ACROSS THE AREA AS THE DAY WEARS ON...WITH GUSTS OVER 60
MPH POSSIBLE JUST ABOUT ANYTIME TODAY AND TONIGHT. IN
ADDITION...LOCALIZED SNOW SQUALLS THIS AFTERNOON....COMBINED WITH
THE HIGH WIND...COULD PRODUCE BRIEF WHITEOUT CONDITIONS AND SLIPPERY
ROADS.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED TODAY AND TONIGHT FOR THE ENTIRE COUNTY WARNING AREA.
PLEASE REPORT THE FOLLOWING TO THE NATIONAL WEATHER SERVICE AT
ALBANY...ANY DAMAGING WIND GUSTS...MEASURED WIND MEETING HIGH WIND
CRITERIA (SUSTAINED 41 MPH OR HIGHER...OR GUSTS HIGHER THAN 58
MPH)...OR ANY SNOWFALL ACCUMULATIONS OF 4 INCHES OR GREATER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
November 13, 9:22 PM EST to November 14, 12:00 AM EST
Where
Northern Berkshire forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

High Wind, Southern Berkshire

When
November 13, 9:22 PM EST to November 14, 12:00 AM EST
Where
Southern Berkshire forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336650, 5336651.